Faltings's theorem

Faltings's theorem Faltings's theorem Gerd Faltings Field Arithmetic geometry Conjectured by Louis Mordell Conjectured in 1922 First proof by Gerd Faltings First proof in 1983 Generalizations Bombieri–Lang conjecture Mordell–Lang conjecture Consequences Siegel's theorem on integral points In arithmetic geometry, the Mordell conjecture is the conjecture made by Louis Mordell[1] that a curve of genus greater than 1 over the field Q of rational numbers has only finitely many rational points. In 1983 it was proved by Gerd Faltings,[2] and is now known as Faltings's theorem. The conjecture was later generalized by replacing Q by any number field.

Contents 1 Background 2 Proofs 2.1 Later proofs 3 Consequences 4 Generalizations 5 Notes 6 Citations 7 References Background Let C be a non-singular algebraic curve of genus g over Q. Then the set of rational points on C may be determined as follows: Case g = 0: no points or infinitely many; C is handled as a conic section. Case g = 1: no points, or C is an elliptic curve and its rational points form a finitely generated abelian group (Mordell's Theorem, later generalized to the Mordell–Weil theorem). Moreover, Mazur's torsion theorem restricts the structure of the torsion subgroup. Case g > 1: according to the Mordell conjecture, now Faltings's theorem, C has only a finite number of rational points. Proofs Igor Shafarevich conjectured that there are only finitely many isomorphism classes of abelian varieties of fixed dimension and fixed polarization degree over a fixed number field with good reduction outside a fixed finite set of places.[3] Aleksei Parshin showed that Shafarevich's finiteness conjecture would imply the Mordell conjecture, using what is now called Parshin's trick.[4] Gerd Faltings proved Shafarevich's finiteness conjecture using a known reduction to a case of the Tate conjecture, together with tools from algebraic geometry, including the theory of Néron models.[5] The main idea of Faltings's proof is the comparison of Faltings heights and naive heights via Siegel modular varieties.[a] Later proofs Paul Vojta gave a proof based on diophantine approximation.[6] Enrico Bombieri found a more elementary variant of Vojta's proof.[7] Brian Lawrence and Akshay Venkatesh gave a proof based on p-adic Hodge theory, borrowing also some of the easier ingredients of Faltings's original proof.[8] Consequences Faltings's 1983 paper had as consequences a number of statements which had previously been conjectured: The Mordell conjecture that a curve of genus greater than 1 over a number field has only finitely many rational points; The Isogeny theorem that abelian varieties with isomorphic Tate modules (as Qℓ-modules with Galois action) are isogenous.

A sample application of Faltings's theorem is to a weak form of Fermat's Last Theorem: for any fixed n ≥ 4 there are at most finitely many primitive integer solutions (pairwise coprime solutions) to an + bn = cn, since for such n the Fermat curve xn + yn = 1 has genus greater than 1.

Generalizations Because of the Mordell–Weil theorem, Faltings's theorem can be reformulated as a statement about the intersection of a curve C with a finitely generated subgroup Γ of an abelian variety A. Generalizing by replacing A by a semiabelian variety, C by an arbitrary subvariety of A, and Γ by an arbitrary finite-rank subgroup of A leads to the Mordell–Lang conjecture, which was proved in 1995 by McQuillan[9] following work of Laurent, Raynaud, Hindry, Vojta, and Faltings.

Another higher-dimensional generalization of Faltings's theorem is the Bombieri–Lang conjecture that if X is a pseudo-canonical variety (i.e., a variety of general type) over a number field k, then X(k) is not Zariski dense in X. Even more general conjectures have been put forth by Paul Vojta.

The Mordell conjecture for function fields was proved by Yuri Ivanovich Manin[10] and by Hans Grauert.[11] In 1990, Robert F. Coleman found and fixed a gap in Manin's proof.[12] Notes ^ "Faltings relates the two notions of height by means of the Siegel moduli space.... It is the main idea of the proof." Bloch, Spencer (1984). "The Proof of the Mordell Conjecture". The Mathematical Intelligencer. 6 (2): 44. doi:10.1007/BF03024155. S2CID 306251. Citations ^ Mordell 1922. ^ Faltings 1983; Faltings 1984. ^ Shafarevich 1963. ^ Parshin 1968. ^ Faltings 1983. ^ Vojta 1991. ^ Bombieri 1990. ^ Lawrence 2020. ^ McQuillan 1995. ^ Manin 1963. ^ Grauert 1965. ^ Coleman 1990. References Bombieri, Enrico (1990). "The Mordell conjecture revisited". Ann. Scuola Norm. Sup. Pisa Cl. Sci. 17 (4): 615–640. MR 1093712. Coleman, Robert F. (1990). "Manin's proof of the Mordell conjecture over function fields". L'Enseignement Mathématique. 2e Série. 36 (3): 393–427. ISSN 0013-8584. MR 1096426. Archived from the original on 2011-10-02. Cornell, Gary; Silverman, Joseph H., eds. (1986). Arithmetic geometry. Papers from the conference held at the University of Connecticut, Storrs, Connecticut, July 30 – August 10, 1984. New York: Springer-Verlag. doi:10.1007/978-1-4613-8655-1. ISBN 0-387-96311-1. MR 0861969. → Contains an English translation of Faltings (1983) Faltings, Gerd (1983). "Endlichkeitssätze für abelsche Varietäten über Zahlkörpern" [Finiteness theorems for abelian varieties over number fields]. Inventiones Mathematicae (in German). 73 (3): 349–366. Bibcode:1983InMat..73..349F. doi:10.1007/BF01388432. MR 0718935. Faltings, Gerd (1984). "Erratum: Endlichkeitssätze für abelsche Varietäten über Zahlkörpern". Inventiones Mathematicae (in German). 75 (2): 381. doi:10.1007/BF01388572. MR 0732554. Faltings, Gerd (1991). "Diophantine approximation on abelian varieties". Ann. of Math. 133 (3): 549–576. doi:10.2307/2944319. JSTOR 2944319. MR 1109353. Faltings, Gerd (1994). "The general case of S. Lang's conjecture". In Cristante, Valentino; Messing, William (eds.). Barsotti Symposium in Algebraic Geometry. Papers from the symposium held in Abano Terme, June 24–27, 1991. Perspectives in Mathematics. San Diego, CA: Academic Press, Inc. ISBN 0-12-197270-4. MR 1307396. Grauert, Hans (1965). "Mordells Vermutung über rationale Punkte auf algebraischen Kurven und Funktionenkörper". Publications Mathématiques de l'IHÉS. 25 (25): 131–149. doi:10.1007/BF02684399. ISSN 1618-1913. MR 0222087. Hindry, Marc; Silverman, Joseph H. (2000). Diophantine geometry. Graduate Texts in Mathematics. Vol. 201. New York: Springer-Verlag. doi:10.1007/978-1-4612-1210-2. ISBN 0-387-98981-1. MR 1745599. → Gives Vojta's proof of Faltings's Theorem. Lang, Serge (1997). Survey of Diophantine geometry. Springer-Verlag. pp. 101–122. ISBN 3-540-61223-8. Lawrence, Brian; Venkatesh, Akshay (2020). "Diophantine problems and p-adic period mappings". Invent. Math. 221 (3): 893–999. arXiv:1807.02721. doi:10.1007/s00222-020-00966-7. Manin, Ju. I. (1963). "Rational points on algebraic curves over function fields". Izvestiya Akademii Nauk SSSR. Seriya Matematicheskaya (in Russian). 27: 1395–1440. ISSN 0373-2436. MR 0157971. (Translation: Manin, Yu. (1966). "Rational points on algebraic curves over function fields". American Mathematical Society Translations. Series 2. 59: 189–234. doi:10.1090/trans2/050/11. ISBN 9780821817506. ISSN 0065-9290. ) McQuillan, Michael (1995). "Division points on semi-abelian varieties". Invent. Math. 120 (1): 143–159. doi:10.1007/BF01241125. Mordell, Louis J. (1922). "On the rational solutions of the indeterminate equation of the third and fourth degrees". Proc. Cambridge Philos. Soc. 21: 179–192. Paršin, A. N. (1970). "Quelques conjectures de finitude en géométrie diophantienne" (PDF). Actes du Congrès International des Mathématiciens. Vol. Tome 1. Nice: Gauthier-Villars (published 1971). pp. 467–471. MR 0427323. Archived from the original (PDF) on 2016-09-24. Retrieved 2016-06-11. Parshin, A. N. (2001) [1994], "Mordell conjecture", Encyclopedia of Mathematics, EMS Press Parshin, A. N. (1968). "Algebraic curves over function fields I". Izv. Akad. Nauk. SSSR Ser. Math. 32 (5): 1191–1219. Bibcode:1968IzMat...2.1145P. doi:10.1070/IM1968v002n05ABEH000723. Shafarevich, I. R. (1963). "Algebraic number fields". Proceedings of the International Congress of Mathematicians: 163–176. Vojta, Paul (1991). "Siegel's theorem in the compact case". Ann. of Math. 133 (3): 509–548. doi:10.2307/2944318. JSTOR 2944318. MR 1109352. hide vte Topics in algebraic curves Rational curves Five points determine a conicProjective lineRational normal curveRiemann sphereTwisted cubic Elliptic curves Analytic theory Elliptic functionElliptic integralFundamental pair of periodsModular form Arithmetic theory Counting points on elliptic curvesDivision polynomialsHasse's theorem on elliptic curvesMazur's torsion theoremModular elliptic curveModularity theoremMordell–Weil theoremNagell–Lutz theoremSupersingular elliptic curveSchoof's algorithmSchoof–Elkies–Atkin algorithm Applications Elliptic curve cryptographyElliptic curve primality Higher genus De Franchis theoremFaltings's theoremHurwitz's automorphisms theoremHurwitz surfaceHyperelliptic curve Plane curves AF+BG theoremBézout's theoremBitangentCayley–Bacharach theoremConic sectionCramer's paradoxCubic plane curveFermat curveGenus–degree formulaHilbert's sixteenth problemNagata's conjecture on curvesPlücker formulaQuartic plane curveReal plane curve Riemann surfaces Belyi's theoremBring's curveBolza surfaceCompact Riemann surfaceDessin d'enfantDifferential of the first kindKlein quarticRiemann's existence theoremRiemann–Roch theoremTeichmüller spaceTorelli theorem Constructions Dual curvePolar curveSmooth completion Structure of curves Divisors on curves Abel–Jacobi mapBrill–Noether theoryClifford's theorem on special divisorsGonality of an algebraic curveJacobian varietyRiemann–Roch theoremWeierstrass pointWeil reciprocity law Moduli ELSV formulaGromov–Witten invariantHodge bundleModuli of algebraic curvesStable curve Morphisms Hasse–Witt matrixRiemann–Hurwitz formulaPrym varietyWeber's theorem Singularities AcnodeCrunodeCuspDelta invariantTacnode Vector bundles Birkhoff–Grothendieck theoremStable vector bundleVector bundles on algebraic curves Authority control: National libraries IsraelUnited States Categories: Diophantine geometryTheorems in number theoryTheorems in algebraic geometry

Si quieres conocer otros artículos parecidos a Faltings's theorem puedes visitar la categoría Diophantine geometry.

Deja una respuesta

Tu dirección de correo electrónico no será publicada.


Utilizamos cookies propias y de terceros para mejorar la experiencia de usuario Más información